Thunderstorm Wind, Corson
- When
- June 22, 5:43 PM MST
- Where
- Corson County, 5.57 mi ESE of Athboy
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Trained Spotter
- Coordinates
- 45.530, -101.830
Multiple thunderstorms brought some severe winds along with heavy rain and flash flooding across parts of central and northeast South Dakota.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABR wrote it up.
Multiple thunderstorms brought some severe winds along with heavy rain and flash flooding across parts of central and northeast South Dakota.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Jun 22, 5:10 PM MST, 33 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ABERDEEN SD
710 PM CDT SAT JUN 22 2013
.UPDATE...
00Z AVIATION DISCUSSION UPDATED BELOW.
&&
.SHORT TERM...TONIGHT THROUGH MONDAY NIGHT
FORECAST CHALLENGES INCLUDE SEVERE THUNDERSTORM POTENTIAL
TONIGHT...SUNDAY AFTERNOON AND AGAIN MONDAY AFTERNOON/NIGHT ALONG
WITH HEAVY RAIN/FLASH FLOODING POTENTIAL TONIGHT.
CURRENTLY...THE CWA HAS BEEN PARTLY TO MOSTLY SUNNY ALL DAY SO
PLENTY OF DAYTIME HEATING AND LOW LEVEL MOISTURE RECOVERY HAS THE
REGION DESTABILIZING. TEMPERATURES ARE CLIMBING THROUGH THE 70S
INTO THE LOW TO MID 80S ON GENERALLY LIGHT WINDS.
ONE WEAK MID-LEVEL SHORTWAVE/PV ANOMALY LIFTING INTO EASTERN SOUTH
DAKOTA THIS AFTERNOON COULD TOUCH OFF A FEW ELEVATED THUNDERSTORMS
MAINLY ALONG AND SOUTH OF A LINE FROM AROUND FORT THOMPSON TO
WHEATON AS IT INTERACTS WITH A FAIRLY PRONOUNCED 850HPA-700HPA
WAA/MOISTURE ADVECTION REGION. THE HIGHER CHANCES FOR SEVERE
THUNDERSTORM ACTIVITY APPEARS TO BE FOCUSED MORE-SO ACROSS THE
WESTERN CWA LATER THIS EVENING AT OR AFTER APPX 9 PM CDT AS STRONG
TO SEVERE CONVECTION IS EXPECTED TO ORGANIZE OVER WESTERN SOUTH
DAKOTA LATE THIS AFTERNOON AND PUSH INTO THE CENTRAL PART OF THE
STATE THIS EVENING. LARGE HAIL IS POSSIBLE...BUT STRONG DAMAGING
WINDS APPEAR TO BE A HIGH PROBABILITY SEVERE WEATHER THREAT-TYPE
AT THIS TIME. PLENTY OF SHEAR AND INSTABILITY AROUND AS A MUCH
STRONG UPPER WAVE/PV ANOMALY ROTATES UP INTO THE REGION OVERNIGHT
TO KEEP CONVECTION GOING INTO THE EARLY MORNING HOURS. STORMS WILL
BE TAPPING PERHAPS 1.75 INCH OR GREATER PWAT AIR IN THE LOW TO MID
LEVELS OF THE ATMOSPHERE SUGGESTING TORRENTIAL RAINFALL IS
POSSIBLE AGAIN WITH STORMS THIS AFTERNOON THROUGH LATE TONIGHT.
SOME CREEKS...STREAMS AND RIVERS ARE BEGINNING TO RESPOND TO ALL OF
THE RECENT RAINFALL OF THE PAST THREE NIGHTS RESULTING IN SWOLLEN
OR IN SOME CASES FLOODING CONDITIONS. KEEPING THE FLASH FLOOD
WATCH GOING THROUGH TONIGHT.
CONDITIONS ARE EXPECTED TO RESET ON SUNDAY...WITH A SURFACE TROF
WORKING EAST INTO MINNESOTA IN THE LATE AFTERNOON. PLENTY OF
INSTABILITY/SHEAR WILL BE IN PLACE ACROSS THE EASTERN CWA AS THIS
SURFACE TROF IS PUSHING EAST. THERE COULD BE A FEW STRONG STORMS
DEVELOPING OVER THE FAR EASTERN ZONES OF THIS CWA BEFORE
CONVECTION SLIPS OVER INTO MINNESOTA.
THEN...CONDITIONS SHOULD DRY OUT FOR SUNDAY NIGHT AND MONDAY
BEFORE RETURN FLOW MOISTURE ADVECTION/LOW LEVEL WAA MONDAY
AFTERNOON AND NIGHT BRINGS THE THREAT OF THUNDERSTORMS BACK INTO
THE FORECAST MAINLY MONDAY NIGHT.
TEMPERATURES ARE EXPECTED TO BE THEIR WARMEST ON MONDAY.
HOWEVER...CONDITIONS ARE NOT EXPECTED TO BE MUCH MORE THAN 5 TO 10
DEGREES ABOVE NORMAL OVER THE NEXT FEW DAYS.
.LONG TERM...TUESDAY THROUGH SATURDAY
MEDIUM RANGE MODELS IN GOOD AGREEMENT WITH RISING HEIGHTS AND A
FLAT RIDGE IN PLACE THROUGH THURSDAY. BY THE WEEKEND...THE RIDGE
WILL STRENGTHEN ACROSS THE WESTERN USA WITH EASTERN SOUTH DAKOTA
UNDER NORTHWEST FLOW ALOFT. THIS WILL MEAN TEMPS WILL BE VERY
WARM THROUGH THE WEEK WITH MORE NEAR SEASONAL TEMPS (COOLING
TREND) SHOWING UP FOR NEXT WEEKEND. NO CLEAR CUT SIGNALS FOR
THUNDERSTORM EVENTS...SO WILL KEEP THE TREND OF DRY EXTENDED GRIDS
IN PLACE.
&&
.AVIATION...
00Z TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS
A STRONG UPPER LEVEL LOW PRESSURE TROUGH WILL SWING ACROSS THE
REGION WITH A SURFACE COLD FRONT TRAILING IN BEHIND TONIGHT AND
EARLY SUNDAY. THIS WILL BRING STRONG UPPER LEVEL LIFT ALONG WITH
SURFACE FORCING RESULTING IN NUMEROUS SHOWERS AND THUNDERSTORMS
MOVING ACROSS THE REGION. HAVE SHOWERS AND VICINITY THUNDERSTORMS
IN FOR ALL TERMINALS. WILL LIKELY HAVE THUNDER AT THE STATIONS BUT
DIFFICULT TO TIME AT THIS POINT. WINDS WILL SHIFT TO THE NORTHWEST
BEHIND FRONT TONIGHT AND BECOME BREEZY ON SUNDAY AT 15 TO 20 KNOTS
WITH HIGHER GUSTS. ALSO...EXPECT CONDITIONS TO BE MAINLY VFR
THROUGH SUNDAY AFTERNOON EXCEPT FOR IN AND CLOSE TO THUNDERSTORMS
WHERE VISIBILITIES AND CEILINGS COULD BECOME MVFR ALONG WITH
STRONG VARIABLE WINDS.
&&
.ABR WATCHES/WARNINGS/ADVISORIES...
SD...FLASH FLOOD WATCH UNTIL 7 AM CDT SUNDAY FOR BROWN-CLARK-
CODINGTON-DAY-DEUEL-GRANT-HAMLIN-MARSHALL-ROBERTS-SPINK.
MN...FLASH FLOOD WATCH UNTIL 7 AM CDT SUNDAY FOR BIG STONE-TRAVERSE.
&&
UPDATE...MOHR
SHORT TERM...DORN
LONG TERM...SCARLETT
AVIATION...MOHR
WEATHER.GOV/ABERDEENHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 447 AM CDT SAT JUN 22 2013 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-231000- TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL- ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK- CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES- LYMAN-BUFFALO- 447 AM CDT SAT JUN 22 2013 /347 AM MDT SAT JUN 22 2013/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT THE BEST CONDITIONS FOR SEVERE STORMS WILL SET UP ACROSS NORTHEAST SOUTH DAKOTA AND WEST CENTRAL MINNESOTA TODAY AND TONIGHT. HOWEVER...SEVERE STORMS ARE POSSIBLE ACROSS THE ENTIRE REGION TODAY. LARGE HAIL...STRONG WINDS...TORNADOES...AND HEAVY RAIN ARE ALL POSSIBLE WITH ANY STORMS THAT DO DEVELOP. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THE LOW PRESSURE SYSTEM WILL MOVE OUT OF THE REGION ON SUNDAY...HOWEVER SEVERAL ADDITIONAL CHANCES FOR SHOWERS AND THUNDERSTORMS ARE FORECAST THROUGH THE WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND TONIGHT. SERR
The Bismarck radar (KBIS), 161 km away, was scanning. The volume nearest the first event began at 00:42 UTC.
4 thunderstorm wind, 4 flash flood. Local standard time, as filed.
Sixty mph winds were estimated.
Sixty mph winds were estimated.
Heavy rain resulted in flooded roads in and around Miller.
Very heavy rains caused flash flooding of several roads in and around Clear Lake. Some culverts were also washed out.
Heavy rain caused flash flooding of a township road south of Tulare.
Very heavy rains of two to four inches resulted in many roads under water.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2013Every state in 2013This day in weather historyWarnings in South Dakota, June 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 464493, 464494, 464495, 464496, 464472, 464484, 464487, 464491.